Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 528, NWS Norman, OK

July 5, 2004Garfield County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 5, 2004, 9:41 PM CDT for Garfield County, Oklahoma. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2004, 9:41 PM CDT (02:41 UTC)
Expired
Jul 5, 2004, 10:30 PM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Garfield County, OK

The radar

The Vance AFB radar (KVNX), 30 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 4:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 2.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2262 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
2094 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 060241
SVROKC
OKC047-060330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
941 PM CDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GARFIELD COUNTY IN NORTHERN OKLAHOMA

* UNTIL 1030 PM CDT

* AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF KREMLIN...MOVING EAST AT 5
  MPH.

* LOCATIONS IN THE WARNING INCLUDE KREMLIN

HAIL UP TO THE SIZE OF GOLFBALLS AND LOCALLY HEAVY RAINFALL IS 
LIKELY.

HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS...
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS AUTOMOBILES CAN QUICKLY STALL.

LAT...LON 3659 9798 3652 9795 3653 9773 3660 9772

$$

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:00 PM CDT, 6 hours 41 minutes earlier.

Area forecast discussion, Jul 5, 3:00 PM CDT, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CDT MON JUL 5 2004

INITIAL ISSUE IS... WILL THERE BE ANY LATE AFTN/EVENING CONVECTION
ACROSS NW/WRN OK ALONG RESIDUAL SFC BOUNDARY. MODELS SHOW PLENTY OF
INSTABILITY PRESENT AND IF SFC BOUNDARY CAN FOCUS ANY LOW LEVEL
CONVERGENCE... MAY GET A STORM OR TWO. OTHERWISE... MAIN SHOW SHOULD
BE LATE TONIGHT INTO FIRST PART OF TUESDAY AS MCS DEVELOPMENT IS
EXPECTED ACROSS HIGH PLAINS OF ERN CO/WRN KS THIS EVENING. THIS
COMPLEX IS THEN EXPECTED TO DROP SE INTO NRN OK AROUND MIDNIGHT. MAY
PUT SOME SEVERE WORDING IN AS STRONG WINDS WILL LIKELY ACCOMPANY
THESE STORMS AND PERHAPS SOME HAIL... ESPECIALLY ACROSS NORTHERN OK.
THIS COMPLEX WILL ALSO DRIVE A COOL FRONT SOUTH ACROSS PARTS OF THE
AREA. THIS WILL LEAD TO COOLER DAY ON TUESDAY...ESPECIALLY CENTRAL
AND NORTH... WITH MAIN BOUNDARY EXPECTED TO BE DRAPED ACROSS
SOUTHERN OK BY TUE EVENING. BETTER CHANCES APPEAR TO BE ACROSS SOUTH
TUE NIGHT AND WED AS PERHAPS ANOTHER MCS GETS GOING ACROSS ERN NM
INTO TX PANHANDLE AND THEN MOVES E/SE ACROSS RED RIVER VALLEY.

COULD SEE SOME ADDITIONAL ACTIVITY INTO WED NIGHT AS WEAKENING SFC
BOUNDARY MAY STILL BE HANGING AROUND. MID LEVEL RIDGE BUILDS NE OVER
AREA BY THIS TIME BRINGING AN END TO MUCH OF THE RAIN. ALTHOUGH
REMAINDER OF FORECAST IS DRY WITH WARMING TREND... EXTENDED MODELS
ARE NOT ALL THAT STRONG WITH THIS MID LEVEL RIDGE. THIS COULD LEAD
TO ADDITIONAL RAIN CHANCES LATER IN THE EXTENDED... BUT FOR NOW WILL
LEAVE DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  87  67  89 /  30  60  30  30
HOBART OK         71  91  67  92 /  30  40  40  30
WICHITA FALLS TX  73  94  70  93 /  10  30  40  40
GAGE OK           65  84  63  90 /  60  20  30  20
PONCA CITY OK     69  84  64  86 /  60  60  30  20
DURANT OK         74  91  72  90 /  10  40  40  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

30
Hazardous weather outlook, Jul 5, 9:40 PM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
940 PM CDT MON JUL 5 2004

OKZ004>048-050>052-TXZ083>090-061200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT.

LOCATION...
THE MODERATE RISK AREA IS NORTH OF A LINE EXTENDING FROM BUFFALO...
TO FAIRVIEW...TO STILLWATER. A SLIGHT RISK EXISTS SOUTH OF THIS
MODERATE RISK AREA...AND NORTH OF A LINE EXTENDING FROM HOLLIS...TO
NORMAN...TO SEMINOLE.

TIMING...
ALTHOUGH SEVERE WEATHER WILL CONTINUE OVER EXTREME NORTH CENTRAL
OKLAHOMA THROUGH THE LATE EVENING HOURS WITH AN ISOLATED
THUNDERSTORM...THE MOST LIKELY TIME FOR ANY WIDESPREAD SEVERE
THUNDERSTORMS WILL BE AFTER 1 AM...AND MAINLY CONFINED TO THE
MODERATE RISK AREA.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THROUGH
TONIGHT.

DISCUSSION...
A SMALL AREA OF SEVERE THUNDERSTORMS WILL CONTINUE ACROSS NORTH
CENTRAL OKLAHOMA THROUGH THE LATE EVENING HOURS...NORTH OF ENID
TOWARD THE CHEROKEE...MEDFORD...AND WAKITA AREAS. LARGE HAIL AND
FLOODING RAINFALL WILL BE THE PRIMARY CONCERNS WITH THIS ACTIVITY.

MORE WIDESPREAD THUNDERSTORMS WILL MOVE INTO NORTHERN PORTIONS OF
OKLAHOMA FROM WESTERN AND CENTRAL KANSAS AFTER MIDNIGHT...IN THE
FORM OF AN INTENSE SQUALL LINE. BECAUSE THIS ACTIVITY IS EXPECTED TO
BE SO WIDESPREAD...AND THE POTENTIAL EXISTS FOR SIGNIFICANT
STRAIGHT-LINE WINDS...THE MODERATE RISK HAS BEEN POSTED. WIND GUSTS
OF 70 MPH OR HIGHER WILL BE POSSIBLE WITH THE MOST SIGNIFICANT
SEGMENTS OF THE ANTICIPATED SQUALL LINE...PRIMARILY IN THE MODERATE
RISK AREA. LARGE HAIL WILL ALSO BE POSSIBLE. THIS SQUALL LINE...IN
CONJUNCTION WITH A STRONG ATMOSPHERIC DISTURBANCE MOVING THROUGH THE
CENTRAL PLAINS...WILL ALLOW A COLD FRONT TO MOVE INTO THE REGION
TUESDAY MORNING. THIS FRONT WILL BE ANOTHER FOCUS FOR SEVERE
THUNDERSTORM DEVELOPMENT INTO EARLY WEDNESDAY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY JUL 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
ALONG WITH LINGERING THUNDERSTORMS WITH TONIGHTS COMPLEX...
ADDITIONAL THUNDERSTORMS WILL BE IN THE FORECAST DURING THE DAY
TUESDAY INTO WEDNESDAY...AS THE COLD FRONT MOVES THROUGH THE AREA.
SOME OF THESE STORMS MAY BE SEVERE.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

11

In the hours before

Local storm report, Jul 5, 7:43 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
743 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             GARBER                  36.44N 97.58W
07/05/2004  1.25 INCH        GARFIELD           OK   EMERGENCY MNGR

&&

FM
Local storm report, Jul 5, 8:04 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
804 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             FAIRMONT                36.35N 97.70W
07/05/2004  1.75 INCH        GARFIELD           OK   PUBLIC

&&

FM/DEW
Local storm report, Jul 5, 8:21 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
821 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             4 WSW COVINGTON         36.29N 97.65W
07/05/2004  2.50 INCH        GARFIELD           OK   BROADCAST MEDIA

            KWTV STORM SPOTTER

&&

FM/DEW
Local storm report, Jul 5, 8:31 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
831 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             8 WSW POND CREEK        36.62N 97.93W
07/05/2004  2.00 INCH        GRANT              OK   EMERGENCY MNGR

&&

FM/DEW
Local storm report, Jul 5, 8:34 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
834 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             4 ENE HILLSDALE         36.59N 97.93W
07/05/2004  2.00 INCH        GARFIELD           OK   EMERGENCY MNGR

&&

FM/DEW
Special weather statement, Jul 5, 9:33 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
933 PM CDT MON JUL 5 2004

OKZ006-060245-
ALFALFA OK-
933 PM CDT MON JUL 5 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTH OF GREAT SALT PLAINS
LAKE AT 933 PM CDT...MOVING NORTH AT 5 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

CJS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:11 PM CDTFlash Flood WarningOUNGarfield, Logan, Noble4 hr
Jul 5, 7:56 PM CDTSevere Thunderstorm WarningOUNGarfield64 min
Jul 5, 8:25 PM CDTSevere Thunderstorm WarningOUNGrant65 min
Jul 5, 8:56 PM CDTSevere Thunderstorm WarningOUNGarfield49 min
Jul 5, 9:29 PM CDTSevere Thunderstorm WarningOUNGrant61 min
Jul 5, 9:51 PM CDTSevere Thunderstorm WarningOUNAlfalfa54 min
Jul 5, 9:56 PM CDTSevere Thunderstorm WarningOUNWoods64 min
Jul 5, 10:41 PM CDTSevere Thunderstorm WarningOUNAlfalfa64 min
Jul 5, 10:56 PM CDTSevere Thunderstorm WarningOUNWoods64 min
Jul 5, 11:08 PM CDTFlash Flood WarningOUNAlfalfa3 hr
Jul 5, 11:27 PM CDTFlash Flood WarningOUNWoods3 hr
Jul 5, 11:42 PM CDTSevere Thunderstorm WarningOUNAlfalfa63 min
Jul 5, 11:59 PM CDTSevere Thunderstorm WarningOUNWoods61 min
Jul 6, 12:14 AM CDTSevere Thunderstorm WarningOUNHarper46 min
Jul 6, 12:53 AM CDTSevere Thunderstorm WarningOUNEllis, Woods, Woodward52 min
Jul 6, 12:56 AM CDTSevere Thunderstorm WarningOUNHarper34 min
Jul 6, 1:24 AM CDTSevere Thunderstorm WarningOUNHarper36 min
Jul 6, 1:41 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Dewey, Ellis, Major, Woods, Woodward64 min
Jul 6, 1:46 AM CDTFlash Flood WarningOUNAlfalfa, Woods3 hr
Jul 6, 2:24 AM CDTSevere Thunderstorm WarningOUNGarfield, Grant81 min
Jul 6, 2:36 AM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey, Kingfisher, Major39 min
Jul 6, 3:15 AM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher, Logan45 min
Jul 6, 3:25 AM CDTSevere Thunderstorm WarningOUNCanadian50 min
Jul 6, 3:28 AM CDTSevere Thunderstorm WarningOUNKay, Noble47 min
Jul 6, 3:57 AM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Logan, Oklahoma, Payne48 min
Jul 6, 5:24 AM CDTSevere Thunderstorm WarningOUNComanche36 min
Jul 6, 6:06 AM CDTSevere Thunderstorm WarningOUNGrady, Stephens24 min
Jul 6, 6:23 AM CDTSevere Thunderstorm WarningOUNGarvin52 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.